Naloxone in Respiratory Depression due to Opioid Overdose
  • The fear of respiratory depression is sometimes a reason why physicians are reluctant to use opioids
  • The risk of respiratory depression in a patient who has already been on a regular opioid dose (for even a few days) is very small
  • Even if there is a slowing in the respiratory rate (e.g. 6-8/min) this is usually not a cause for alarm as the patient can often simply be monitored. Sometimes it is appropriate for the next dose of opioid to be omitted or reduced.
  • Take care to distinguish this from respiratory changes at the very end of life which are to be expected and need no intervention
  • It is very rare therefore that an opioid antagonist such as naloxone needs to be used
  • However, if a significant respiratory depression does occur (perhaps if the patient mistakenly receives an overdose) and if it is deemed absolutely necessary to give an opioid antagonist, the following approach should be used:
  • Dilute 1 ml ampoule of naloxone (e.g. 0.4 mg/ml) with 9 ml of saline
  • Give small amounts of the diluted mixture (e.g. 1 ml) either IV or SC every minute until the respiratory rate increases
  • The aim is for partial opioid reversal but not a complete reversal
  • Additional small amounts can be given at appropriate intervals to maintain an adequate respiratory rate

NOTE: Giving the complete ampoule instead will result in an acute withdrawal from the opioid and cause immediate extreme pain or dyspnea
Back to top of page Next page Previous page

Unless otherwise stated, the content of this page is licensed under Creative Commons Attribution-ShareAlike 3.0 License